Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 207, NWS Twin Cities, MN

July 30, 1999Barron County, Rusk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 30, 1999, 6:35 PM CDT for Barron County, Rusk County, Wisconsin. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 1999, 6:35 PM CDT (23:35 UTC)
Expired
Jul 30, 1999, 7:30 PM CDT
In force
55 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

Counties Barron County, WI, Rusk County, WI

The radar

The Duluth radar (KDLH), 164 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 6:45 PM CDTThunderstorm Wind 55Dallas, WIShed down. Numerous trees and power lines down. Estimated windspeed.
Jul 30, 6:50 PM CDTThunderstorm Wind 50Cameron, WITree down across road. Estimated windspeed.
Jul 30, 7:10 PM CDTThunderstorm Wind 65Ladysmith, WIA five mile wide swath of damaging winds tracked for 20 miles through central and eastern Rusk County, downing hundreds of trees, some eighteen inches in diameter. Some trees on houses and garages. Roof partially blown off house in Ladysmith. Shed down 2 N T

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 4:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4710 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMPX 302340
SVRMSP
WIC005-107-310030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
635 PM CDT FRI JUL 30 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRON COUNTY IN WEST CENTRAL WISCONSIN
  RUSK COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 730 PM CDT

* AT 635 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 7 MILES NORTHWEST OF
  BARRON...OR ABOUT 9 MILES WEST OF RICE LAKE...MOVING EAST AT 50
  MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  WEYERHAEUSER
  RICE LAKE
  LADYSMITH
  CAMERON
  BRUCE
  BARRON

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS. WIND 
DAMAGE HAS BEEN REPORTED IN THE TOWN OF CUMBERLAND.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:59 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 30, 3:59 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 PM CDT FRI JUL 30 1999

THUNDERSTORMS FORMING ALONG FRONT IN NW.  SLOW MOVING LINE HAVE
ISSUED FLASH FLOOD WATCH FOR CENTRAL AND W CENTRAL.  TIMING OF
STORMS SHOULD CLEAR NW THIS EVENING.  WILL ALSO CONTINUE HEAT
ADVISORY THROUGH EVENING.  CLEARING AND DRIER FOR REST OF
FORECAST.

.MSP...HEAT ADVISORY UNTIL 7 PM SOUTH CENTRAL MN AND WEST CENTRAL
       WISCONSIN AND TWIN CITIES METRO...
       FLASH FLOOD WATCH CENTRAL AND WEST CENTRAL...NW OF
       CAMBRIDGE...BUFFALO...REDWOOD FALLS LINE.
 SCOTT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:34 PM CDTSevere Thunderstorm WarningMPXPolk56 min
Jul 30, 5:52 PM CDTSevere Thunderstorm WarningMPXSaint Croix38 min
Jul 30, 6:58 PM CDTSevere Thunderstorm WarningMPXPierce47 min
Jul 30, 6:58 PM CDTSevere Thunderstorm WarningMPXSaint Croix47 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.